Hail, Vilas
- When
- June 29, 7:30 PM CST
- Where
- Vilas County, 3.66 mi NNE of Boulder Jct Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.180, -89.606
A thunderstorm produced quarter size hail near the intersection of CTH-M and CTH-B.
Thunderstorms that moved from northwest Wisconsin produced large hail in Vilas County as they continued into Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that moved from northwest Wisconsin produced large hail in Vilas County as they continued into Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 29, 5:16 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 616 PM CDT SUN JUN 29 2014 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND MONDAY ISSUED AT 238 PM CDT SUN JUN 29 2014 THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW AN UPPER LEVEL LOW SPINNING OVER LAKE WINNIPEG AND AN OCCLUDED FRONT BOWING SOUTHWARD ACROSS MINNESOTA AND INTO NORTHWEST IOWA. AHEAD OF THIS BOUNDARY IN A REGION OF MID-LEVEL CONVERGENCE...CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE MOVING ENE OVER NORTHERN IOWA. STORM MOTION WOULD TAKE THE NORTHERN EDGE OF THIS CLUSTER OVER WAUSHARA AND WINNEBAGO COUNTIES AFTER 4 PM IF THEY HOLD TOGETHER...WHICH IS NOT A SURE BET. NOT EXPECTING ANYTHING SEVERE BY THE TIME THESE STORMS ARRIVE. MEANWHILE FURTHER NORTH...SHORTWAVE ACTIVITY IS RIDING WITHIN THE LEFT EXIT REGION OF A 90+ KT JET STREAK WHICH IS PUNCHING INTO SOUTHERN MINNESOTA. A FEW SUPERCELLS DEVELOPED OVER NORTHWEST WISCONSIN FROM THIS SHORTWAVE...ONE WHICH PROMPTED A SVR TSTORM WARNING. ANOTHER WEAK IMPULSE IS UPSTREAM OVER CENTRAL MINNESOTA...WHICH IS PROGGED TO ARRIVE LATER THIS AFTERNOON OVER N-C WISCONSIN. WITH FURTHER DESTABILIZATION EXPECTED AHEAD OF THE OCCLUDED FRONT ACROSS THE NORTH...A FEW STORMS COULD FIRE AFTER 22Z. IF STORMS DEVELOP...DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE DUE TO THE STRONG WIND FIELDS ALOFT. CONVECTION TRENDS ARE THE MAIN FORECAST CONCERN. TONIGHT...RATHER COMPLEX FORECAST TONIGHT THAT CONTINUES RIGHT INTO MONDAY. CONVECTION OVER NORTHERN IOWA WILL BE HEADING TOWARDS THE ROUTE 21 CORRIDOR EARLY THIS EVENING. OTHERWISE...A BEEFY 100 KT JET STREAK WILL RESIDE FROM SOUTH DAKOTA TO SOUTHERN WISCONSIN...PLACING THE LEFT FRONT QUAD ACROSS THE NORTHERN PART OF THE BADGER STATE AT THE START OF THE EVENING. SHORTWAVE ACTIVITY ROUNDING THE BASE OF THE UPPER LOW POSITIONED OVER LAKE WINNIPEG WILL BE SWINGING THROUGH NORTHWEST WISCONSIN AT THE SAME TIME. IF SUFFICIENT DESTABILIZATION TAKES PLACE SO A FEW STORMS DEVELOP ACROSS N-C WISCONSIN...THINK ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MID-EVENING. JUDGING BY UPSTREAM ACTIVITY...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. SOME OF THIS THUNDERSTORM ACTIVITY COULD SPREAD SOUTHEAST INTO THE FOX VALLEY AND NORTHEAST WISCONSIN LATE IN THE EVENING THOUGH FORCING WILL BE WEAKENING FARTHER SOUTHEAST. STORMS SHOULD BE WEAKENING MID-EVENING ONWARD DUE TO NOCTURNAL COOLING...BUT A FEW ELEVATED STORMS COULD TAP INTO 2000 J/KG OF ELEVATED CAPE WHICH COULD BRING A LOW SEVERE CHANCE. THE UPPER JET WILL BE SHIFTING NORTH OVERNIGHT WHICH WILL TAKE THE UPPER DIVERGENCE WITH IT. MODELS INDICATE LITTLE TO NO CONVERGENCE ALONG AN UPSTREAM COOL FRONT OVER THE NORTHERN MISSISSIPPI VALLEY SO ANY LINGERING CONVECTION SHOULD CONTINUE TO WEAKEN OVERNIGHT. REDUCED PRECIP CHANCES DUE TO THE UNCERTAINTY OF THE DEVELOPMENT AND COVERAGE OF STORMS. MUGGY AND BREEZY NIGHT TIME LOWS IN THE MIDDLE TO UPPER 60S. MONDAY...WEAK UPSTREAM OCCLUDED FRONT WILL MOVE SLOWLY TO THE EAST INTO CENTRAL WISCONSIN DURING THE AFTERNOON...PLACING EASTERN PORTIONS OF THE STATE IN THE WARM SECTOR. ANTICIPATE AREAS OF LOW STRATUS OVER PARTS OF THE AREA TO START THE MORNING. BUT WITH HEATING...MIXING SHOULD YIELD AT LEAST PARTLY CLOUDY CONDITIONS BY MIDDAY. FURTHER HEATING INTO THE LOWER TO MIDDLE 80S WILL YIELD 2000-3000 J/KG OF ML CAPE DURING PEAK HEATING AND LITTLE TO NO CIN OVER EAST-CENTRAL WISCONSIN. 0-6KM BULK SHEAR WILL BE IN THE 40-50 KT RANGE WITH CURVED HODOGRAPHS SUGGESTING A DISCRETE STORM MODE. FORCING VIA MID-LEVEL HEIGHT FALLS AND WEAK SHORTWAVES ROUNDING THE BASE OF THE UPPER TROUGH IS PROGGED TO ARRIVE LATE IN THE AFTERNOON. THESE CONDITIONS SUPPORT A POTENTIAL FOR A SEVERE WEATHER EVENT LATE AFTERNOON ONWARD OVER EAST-CENTRAL AND NORTHEAST WISCONSIN PENDING MORNING CLOUDINESS/SHORTWAVE TIMING WHICH COULD DELAY THUNDERSTORM FORMATION. THREATS WILL INCLUDE DAMAGING WINDS AND LARGE HAIL. HIGHS IN THE LOWER TO MIDDLE 80S. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY ISSUED AT 238 PM CDT SUN JUN 29 2014 THE SEVERE THUNDERSTORM AND HEAVY RAINFALL THREAT MONDAY EVENING IS THE BIGGEST FCST CHALLENGE. A WIDESPREAD SVR TSTM AND HEAVY RAINFALL THREAT OVER THE FOX VALLEY/LKSHR ON MONDAY EVG AREAS LOOKS LIKE IT WILL BE CONTINGENT UPON THE DEVELOPMENT AND MOVMT OF A SFC WAVE ALONG THE ADVANCING COLD FRONT. THE ECMWF/GEM AND GFS ALL HAVE SOME SEMBLANCE OF A SFC WAVE MOVG FROM FAR SW WI AT 00Z TO NE WI OR CENTRAL LK MICH BY 06Z...WITH STG 0-3 KM HELICITIES OF 300-400 MOVG THROUGH OUR SE CWA DURING THE EVG HOURS. DEEP LAYER SHEAR OF 45 TO 60 KTS WILL BE VERY FAVORABLE FOR SUPERCELLS AS WELL. STRONG UPPER LEVEL DIVG IN THE RRQ OF A 100+ KT JET STREAK WILL COMBINE THE APPROACHING FRONT AND A DEVELOPING LLJ TO PROVIDE PLENTY OF LIFT FOR TSTM DEVELOPMENT. SBCAPE OF 1500-2000 J/KG IS EXPECTED OVER THE FOX VALLEY EARLY IN THE EVG...ALONG WITH A VERY MOIST AIR MASS WITH PWATS NEAR 2 INCHES AND H8 DEW POINTS OF +14 TO +18 C. HOWEVER... THE NAM/SREF SUGGEST THAT THE SFC WAVE AND ASSOCIATED WARM FRONT MAY GET HUNG UP NEAR THE IL/WI BORDER...AND FOCUS THE BEST SEVERE WX AND HEAVY RAINFALL POTENTIAL OVER SOUTHERN WI. THESE DIFFERENCES COULD MAKE THE DIFFERENCE BETWEEN A TORNADO OUTBREAK ACROSS THE SE THIRD OF GRB CWA...OR A GLANCING BLOW WITH SOUTHERN WI GETTING THE BRUNT OF THE ACTION. HAVE KEPT CATEGORICAL POPS OVER OUR SE COUNTIES...TAPERING BACK TO LIKELY/CHC CATEGORIES FARTHER NW. HAVE KEPT THE OVERNIGHT PERIOD DRY...ALTHOUGH WILL NEED TO WATCH THIS...AS THE ECMWF HAS PCPN LINGERING IN NE WI PAST MIDNIGHT. AN UPPER LEVEL TROF AND ASSOCIATED NW CYCLONIC FLOW AT THE SFC WILL KEEP SHOWERS IN THE FCST THROUGH WEDNESDAY AFTERNOON OR EVENING...WITH CANADIAN HIGH PRESSURE BRINGING DRY CONDITIONS ON THURSDAY AND FRIDAY. COOLER TEMPS WILL BE FELT DURING THIS PERIOD. MODELS DISAGREE ON HOW QUICKLY THE SFC HIGH WILL SHIFT EAST LATER IN THE WEEK...WITH THE GEFS SLOWEST TO PULL THE HIGH OUT OF THE WESTERN GREAT LAKES. OVERALL...EXPECT A SLIGHT WARMING TREND INTO THE WEEKEND...WITH A SMALL CHANCE OF TSTMS...ESPECIALLY IN OUR WESTERN AND NORTHERN COUNTIES. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 612 PM CDT SUN JUN 29 2014 MIXING INTO SLIGHTLY DRIER AIR ALOFT HAS KNOCKED HUMIDITIES DOWN A BIT...AND SHOULD WORK AGAINST GETTING TOO MUCH FG FORMATION OVERNIGHT. SHRA MAINLY OUT OF MID CLD DECK WL AFFECT THE CENTRAL AND E-C WI TAF SITES THIS EVENING. MORE CELLULAR DEVELOPMENT IN NW WI MAY AFFECT THE RHI AREA FOR A TIME. AFTER THAT...BEST GUESS IS THAT SIG PCPN WL HOLD OFF UNTIL TOMORROW. BUT...WL NEED TO WATCH CLOSELY ANY DEVELOPMENT THAT OCCURS IN IA TO MAKE SURE IT DOESN/T CLIP THE C/E-C WI TAF SITES. SO CONFIDENCE IN DRY FCST NOT AS HIGH AS IT COULD BE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MPC LONG TERM......KIECKBUSCH AVIATION.......JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 250 PM CDT SUN JUN 29 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 250 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THROUGH THE MID-EVENING HOURS OVER NORTH- CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND TORRENTIAL RAINFALL ON MONDAY AFTERNOON AND EVENING...OVER EAST CENTRAL...AND PARTS OF CENTRAL AND NORTHEAST WISCONSIN. THIS COULD BE A SIGNIFICANT EVENT...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TORRENTIAL RAINFALL AND FLOODING ARE ALSO POSSIBLE. THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND POSSIBLY AGAIN OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT THROUGH MONDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO FORWARD ANY RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-302000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 250 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE IN THE EVENING AND OVERNIGHT...AND WILL POSE A HAZARD TO BOATERS. THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL AND STRONG GUSTY WINDS. PATCHY DENSE FOG MAY SIGNIFICANTLY REDUCE VISIBILITIES AT TIMES...POSING A HAZARD TO BOATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES MONDAY AND MONDAY EVENING. THE STRONGER STORMS WILL PRODUCE STRONG GUSTY WINDS AND TORRENTIAL RAINFALL. PATCHY DENSE FOG MAY CONTINUE TO SIGNIFICANTLY REDUCE VISIBILITIES AT TIMES THROUGH MONDAY NIGHT...POSING A HAZARD TO BOATERS. THERE IS ALSO A SMALL CHANCE OF THUNDERSTORMS ON TUESDAY AFTERNOON...AND POSSIBLY AGAIN NEXT WEEKEND. MPC/TSK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 718 PM CDT SUN JUN 29 2014 WIZ005-300100- VILAS- 718 PM CDT SUN JUN 29 2014 ...SEVERE THUNDERSTORM ON A COURSE TO COME VERY CLOSE TO NORTHWEST VILAS COUNTY... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF GLIDDEN...OR ABOUT 75 MILES NORTHWEST OF RHINELANDER...MOVING EAST AT 40 MPH. THE STORMS HAS ALREADY PRODUCED 1 INCH HAIL. ON ITS CURRENT COURSE...THE STORM WILL PASS JUST NORTHWEST OF VILAS COUNTY. HOWEVER...EVEN A SLIGHT SHIFT IN ITS MOVEMENT COULD RESULT IN IT AFFECTING THE NORTHWEST CORNER OF VILAS COUNTY. ANYONE ENGAGED IN OUTDOOR ACTIVITIES OVER NORTHWEST VILAS COUNTY SHOULD CONSIDER MOVING TO A STURDY SHELTER IMMEDIATELY IN CASE THE STORM ENDS UP AFFECTING THE AREA. LOCATIONS TO THE WEST OF PRESQUE ISLE AND NORTH OF WINCHESTER ARE AT THE GREATEST RISK OF BEING AFFECTED BY THIS VERY DANGEROUS STORM. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 737 PM CDT SUN JUN 29 2014 WIZ005-300115- VILAS- 737 PM CDT SUN JUN 29 2014 ...SEVERE THUNDERSTORM ON A COURSE TO COME VERY CLOSE TO NORTHWEST VILAS COUNTY... AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHEAST OF GLIDDEN...OR ABOUT 65 MILES NORTHWEST OF RHINELANDER...MOVING EAST AT 45 MPH. THE STORMS HAS ALREADY PRODUCED 1 INCH HAIL. ON ITS CURRENT COURSE...THE STORM WILL PASS JUST NORTHWEST OF VILAS COUNTY. HOWEVER...EVEN A SLIGHT SHIFT IN ITS MOVEMENT COULD RESULT IN IT AFFECTING THE NORTHWEST CORNER OF VILAS COUNTY. ANOTHER STORM WAS OVER EAST CENTRAL IRON COUNTY WISCONSIN. THIS STORM WILL MOVE OVER NORTHWEST VILAS COUNTY AND PRODUCE PENNY SIZE HAIL...WINDS TO 50 MPH AND HEAVY DOWNPOURS. THE STORM WILL BE NEAR WINCHESTER BY 750 PM CDT. ANYONE ENGAGED IN OUTDOOR ACTIVITIES OVER NORTHWEST VILAS COUNTY SHOULD MOVE TO A STURDY SHELTER IMMEDIATELY. SKOWRONSKI
The Marquette radar (KMQT), 163 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail near the intersection of CTH-M and CTH-B.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525185.